advertisement
Question
Posted by: despondent | 2010-08-20

struggling to lose weight

Dear DD. I am 36 years old, 1.5 m tall and weigh 65kg. I have 3 children. I suffer from depression and have been on zoloft for the past 2 years, but very low dosage (.25 mg three times a week) for past 6 months. I did join weigh-less, but was losing .2 or nothing and even gaining while following the plan at least 80% and exercising 2-3 times a week. My hubby has been telling me that even my face looks puffy. I stopped the zoloft this week, previously had my thyroid checked and blood sugar levels. What can I do and which health professional can I see to help me?

PS.I do like my packet of chips/ chocs on the weekend

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Despondent
Your present BMI = 28,9, so it would be good if you could lose some weight. Now paradoxically depression can either cause pronounced weight gain or weightloss, and antidepressants can also cause weightloss or gain. So stopping the Zoloft may not be the answer. I trust that you did discuss stopping the antidepressant with the dr who prescribed it for you because it is important to slowly reduce the dose otherwise you may have very negative experiences and be putting yourself at risk. You say that you had your thyroid and blood sugar levels checked and these were presumably normal? Firstly I would recommend that you see an Endocrinologist (dr who specialises in hormone imbalances), just to make sure that you are not insulin resistant which could account for the inability to lose weight despite using Weighless and exercise. Please also tell the Endocrinologist about your depression and that you used Zoloft and have now stopped taking it. Secondly I would recommend that you consult a clinical psychologist about your depression because therapy may help you get over the depression so that you don't need to take medications. Conversely the psychologist will be able to assess if you need additional treatment (i.e. if the depression is making you gain weight).
I do hope you will be able to pinpoint what is preventing you from losing weight.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: despondent | 2010-08-21

thank you for your comprehensive and sensitive response diet doc

Reply to despondent
Posted by: DietDoc | 2010-08-20

Dear Despondent
Your present BMI = 28,9, so it would be good if you could lose some weight. Now paradoxically depression can either cause pronounced weight gain or weightloss, and antidepressants can also cause weightloss or gain. So stopping the Zoloft may not be the answer. I trust that you did discuss stopping the antidepressant with the dr who prescribed it for you because it is important to slowly reduce the dose otherwise you may have very negative experiences and be putting yourself at risk. You say that you had your thyroid and blood sugar levels checked and these were presumably normal? Firstly I would recommend that you see an Endocrinologist (dr who specialises in hormone imbalances), just to make sure that you are not insulin resistant which could account for the inability to lose weight despite using Weighless and exercise. Please also tell the Endocrinologist about your depression and that you used Zoloft and have now stopped taking it. Secondly I would recommend that you consult a clinical psychologist about your depression because therapy may help you get over the depression so that you don't need to take medications. Conversely the psychologist will be able to assess if you need additional treatment (i.e. if the depression is making you gain weight).
I do hope you will be able to pinpoint what is preventing you from losing weight.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement